January 15, 2001-Beware These Drugs: They're linked to sudden death

A young girl is prescribed a common antibiotic for her acne. After taking the drug, the otherwise healthy patient suddenly collapses and dies in front of her family.

A young man is given an antihistamine for his allergies. He goes swimming and dies suddenly. What prompted these deaths? Both patients were given drugs that prolong the QT interval, producing a cardiac disorder that can lead to torsade de pointes (arrhythmia), syncope (loss of consciousness), and sudden death.

Unfortunately, incidents like these are increasing, as are the number of lawsuits being filed against physicians for prescribing, and pharmacists for dispensing, these seemingly innocuous drugs that can produce a fatal effect in a small minority of patients. To alert health professionals to the dangers of drugs that can cause the Long QT Syndrome (LQTS), the Sudden Arrhythmia Death Syndromes (SADS) Foundation sponsored a seminar for the press in New York City last month.

According to the seminar speakers, there are more than 50 commonly prescribed drugs that are linked to LQTS (see table). Some of these drugs have already been withdrawn from the market, such as Seldane (terfenadine), Hismanal (astemizole), and Propulsid (cisapride). But many others are still out there, posing a potential hazard. They range from erythromycin, which seems to carry a higher risk when given in IV form, to quinidine, now used to control arrhythmias but which could actually induce a new, life-threatening arrhythmia. So noted Raymond Woosley, M.D., Ph.D, professor of medicine and pharmacology at Georgetown University Medical Center.

In light of this danger, every drug that is introduced today must first pass a QT-interval test, thus significantly increasing the cost of bringing a drug to market, said Arthur Moss, M.D., professor of medicine at the University of Rochester Medical Center. The trouble is that some of these drugs get past clinical studies without a hitch. It's only when they are prescribed to millions of patients during postmarketing surveillance that the devastating effects come to light, he added.

The Food & Drug Administration has said that until this risk is managed, it will keep drugs in question off the market. As a result, Woosley observed, many good drugs have been pulled recently. Besides Seldane, Hismanal, and Propulsid, he cited Raxar (grepafloxacin) and Posicor (mibefradil)--five drugs that "could have stayed on the market and helped people in other ways." However, bashing the FDA for releasing these products is wrong, Woosley added. The fault lies in how they were used after they went on the market. Not only did physicians prescribe the drugs when they shouldn't have, but pharmacists filled the prescriptions, even though virtually every pharmacy has a computer program that warns about arrhythmias and drug interactions, both Woosley and Moss charged. These computer programs are "routinely available, and they are not expensive programs. The problem is that they take a certain amount of added time," noted Michael Sanguinetti, Ph.D., professor of medicine at University of Utah. So which at-risk individuals should not receive these drugs?

LQTS may be inherited or acquired. Acquired LQTS is more common and is often caused by drugs that block a cardiac potassium channel in the heart known as IKr. Populations most vulnerable to acquired LQTS include women, the elderly who take multiple drugs, psychiatric patients, patients with an electrolyte imbalance and a history of cardiovascular disease, and the young with a genetic predisposition to this condition.

To predict individuals at risk for drug-induced arrhythmias, a worldwide DNA registry, funded by the National Institutes of Health, has been launched to track patients suspected of having developed these cardiac abnormalities due to a drug or drug combination. Researchers are also working on developing a screening tool to predict which drugs will likely cause LQTS.

Meanwhile, the speakers recommended that to avoid drug-induced LQTS, patients should frequent only one pharmacy, where the pharmacist can have a complete record of all the drugs each patient is taking and run programs to check for interactions. "I think that computer program is the real salvation," commented G. Michael Vincent, M.D., founder and president of the SADS Foundation. Moss added this suggestion: "Don't take unnecessary drugs, because every drug could have a potential adverse side effect."

If you or a loved one has suffered an injury as a result of taking any drug or supplement, call Law Offices of Robert Dourian now at 800-790-8856 or CLICK HERE TO SUBMIT A SIMPLE CASE FORM. The initial consultation is free of charge, and if we agree to review your case, we will work on a contingent fee basis, which means we get paid for our services only if there is a monetary award or recovery of funds. Don't delay! You may have a valid claim and be entitled to compensation for your injuries, but a lawsuit must be filed before the statute of limitations expires.

<< back

The personal injury information offered by Pasadena, California personal injury Lawyer and contained herein, regarding Pasadena, California personal injury statutes and Pasadena, California personal injury claimants' rights, is general in scope. No Pasadena, California personal injury attorney / client relationship with our Pasadena, California personal injury attorneys is hereby formed nor is the information herein intended as formal legal advice. Please contact a Pasadena, California personal injury lawyer regarding your specific inquiry. See Terms of Use.



Free Personal Injury Case Review, Pasadena

Submit Interrogatories, Pasadena, California Personal Injury Lawyers



Lawyeredge Dourian & Derderian, L.L.P. Pasadena, California Personal Injury and Civil Litigation Attorneys

Site Map